Birth control, headaches, and migraine: What’s the link?
What’s the link between birth control and headaches?
No birth control method is perfect, and each type has its risks. Each body is different and may react to forms of birth control differently. We explore the link between birth control and headaches or migraines.
What exactly is a migraine with aura, for readers who are unfamiliar with the term?
About one in three people with a migraine have migraines with aura. The auras usually happen before a headache.
Auras usually start happening gradually over about five minutes and last for up to an hour.
Auras are most commonly to do with your sight. Your speech can also be affected. Some people feel disoriented or confused, or can faint, although this is rare.
The common aura symptoms related to your sight include:
• blind spots
• seeing coloured spots or lines
• seeing flashing or flickering lights
• seeing zig zag patterns
• temporary blindness
Other aura symptoms can include:
• numbness or tingling sensation like pins and needles in parts of your body
• muscle weakness
• feeling dizzy or off balance
What’s the link between birth control and migraines with aura? Is there a specific type of birth control that affects it?
If you have migraine with aura, you’re about twice as likely to have an ischaemic stroke (a type of stroke caused by a blockage in an artery that supplies blood to the brain) in your lifetime, compared to those without migraine. However, the overall risk linked to migraine is still very low, and you are far more likely to have a stroke because of other risk factors like smoking and high blood pressure.
The combined oral contraceptive pill (‘the pill’), the contraceptive vaginal ring (‘the ring’) and the contraceptive patch (‘the patch’) contain the hormone oestrogen. They are all called ‘combined hormonal contraceptives’. Taking oestrogen causes you to have a slightly increased risk of having a stroke (compared with the normal risk).
Taking combined hormonal contraception therefore further increases the risk of a stroke in women who have migraine with aura. Because of this, women who have migraine with aura are not usually given combined hormonal contraceptions.
If you have migraine without aura you should be able to take combined hormonal contraception, unless you have other risk factors like smoking or being overweight.
Does this mean that birth control could increase risk of stroke, bearing in mind migraines with aura can increase risk of ischemic stroke?
The risk of having a stroke is low even if you have migraine with aura and take combined hormonal contraception and is likely to be even lower if you do not smoke or have high blood pressure. However, as the risk is directly related to the oestrogen in the combined hormonal contraceptives, it can be avoided by using non-oestrogen methods of contraception.
The World Health Organization have made recommendations to ensure safe prescribing of combined hormonal contraceptives by identifying women at risk of stroke and, where the risks outweigh the benefit of the method, offering alternative contraception.
A history of aura at any time, even if it occurred during childhood, is felt to be an unacceptable risk factor for the development of a stroke and so women with this should not use combined hormonal contraceptives for contraception.
Can people continue to take birth control if they experience migraines with aura, e.g. if they’re taking it for health reasons? If yes, how can the severity of migraine with aura (and any potential risk of stroke) be mitigated — if at all?
Women who have migraine with aura are not usually given combined hormonal contraceptions. There are a number of other methods of contraception available, for example, the progestogen-only pill (POP), the progestogen injection, intrauterine contraceptive devices (IUCDs) or the intrauterine system (IUS), and barrier methods that are usually suitable.
What forms of contraception are safest, for someone experiencing migraine with aura?
Do you have anything further to add on the topic of the link between birth control and migraine with aura/risk of stroke that I haven’t asked?
In some women with migraine who take the combined pill or use the combined patch, migraine attacks can be triggered by the drop in the blood level of oestrogen during the pill-free or patch-free interval. So long as these migraine attacks are without aura AND you were already known to have migraine without aura before starting the pill or the patch, there is usually no need to stop the pill or the patch.
If these migraine attacks are without aura but are troublesome and not easily treated with pain killers, then options include:
Tri-cycling your pill. This means taking the pill continuously for three packets (nine weeks) without any breaks, followed by a seven-day pill-free interval. This keeps the level of oestrogen constant whilst you take the three packets. By doing this you have fewer withdrawal bleeds and therefore fewer migraine attacks.
A change to a different method of contraception.
Dr Shivani Dattani, can assist to determine the best method of birth control for you. So click here to book your appointment today.